Advertisement

Discrete correction methods for operator equations

  • E. L. Allgower
  • K. Böhmer
  • S. Mc Cormick
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 878)

Abstract

A numerical method is developed for approximating the exact solution of an operator equation on a certain finite grid to within a desired tolerance. The method incorporates discretizations which admit asymptotic expansions of the error, mesh refinement strategies and discrete Newton methods. An algorithm is given in which essentially the largest adequate mesh size is used. A homotopy method for obtaining good starting values for a Newton-type method applied to a coarse grid discretization and the connection that our approach has with multigrid methods are discussed. Numerical examples for two-point boundary value problems and elliptic boundary value problems are given.

Keywords

Asymptotic Expansion Multigrid Method Homotopy Method Richardson Extrapolation Nonlinear Elliptic Boundary 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literature

  1. [1]
    Allgower, E.L. and Georg, K.: Simplicial and continuation methods for approximating fixed points and solutions to systems of equations, SIAM Review, 22 (1980)Google Scholar
  2. [2]
    Allgower, E.L. and Jeppson, M.M.: The approximation of solutions of nonlinear elliptic boundary value problems with several solutions, Springer Lecture Notes in Mathematics, 333, 1–20 (1973).MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    Allgower, E.L. and Mc Cormick, S.F.: Newton's method with mesh refinements for numerical solution of nonlinear boundary value problems, Numerische Math., 29, 237–260 (1978).MathSciNetCrossRefGoogle Scholar
  4. [4]
    Allgower, E.L., McCormick, S.F., and Pryor, D.V.: A general mesh independence principle for Newtons method applied to second order bondary value problems, to appear in Computing.Google Scholar
  5. [5]
    Bers, L.: On mildly-nonlinear partial differential equations of elliptic type, J.Res.Nat.Bur. Standards, 51, 229–236 (1953).MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Böhmer, K.: Discrete Newton methods and Iterated defect corrections, I.General theory, II. Proofs and applications to initial and boundary value problems, submitted to Numer.Math.Google Scholar
  7. [7]
    Böhmer, K.: High order difference methods for quasilinear elliptic boundary value problems on general regions, University of Wisconssin Madison MRC Report.Google Scholar
  8. [8]
    Böhmer, K.: Asymptotic expansions for the discretization error in linear elliptic boundary value problems on general regions, to appear in Math.Zeitschrift.Google Scholar
  9. [9]
    Böhmer, K., Fleischmann, H.-J.: Self-adaptive discrete Newton methods for Runge-Kutta-methods, to appear in ISNM, Basel 1979/80.Google Scholar
  10. [10]
    Brandt, A.: Multi-level adaptive solutions to boundary value problems, Math.Comp. 31, 333–390 (1977).MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Brandt, A.: Multi-level adaptive techniques (MLAT) for partial differential equations, Mathematical Software III, Academic Press, New York, 277–318, (1977).zbMATHGoogle Scholar
  12. [12]
    Chow, S.N., Mallet-Paret, J., and Yorke, J.: Finding zeros of maps: Homotopy methods that are constructive with probability one, Math.Comp. 32, 887–899 (1978).MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Daniel, J.W. and Martin, A.J.: Numerov's method with deferred corrections for two-point boundary value problems, SIAM J.Num.Anal., 14, 1033–1050 (1977).MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Fox, L., and Goodwin, F.T.: Some new methods for the numerical integration of ordinary differential equations. Proc.Camb. Phil. Soc. 45, 373–388 (1949).MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Frank, R.: Schätzungen des globalen Diskretisierungsfehlers bei Runge-Kutta-Methoden, ISNM 27, 45–70 (1975).zbMATHGoogle Scholar
  16. [16]
    Frank, R.: The method of iterated defect-correction and its application to two-point boundary value problems, Part I., Numer. Math. 25, 409–419 (1976), Part II, Numer. Math. 27, 407–420 (1977).MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    Frank, R., Hertling, J., and Ueberhuber, C.W.: An extension for the applicability of iterated deferred corrections Math. Comp. 31, 907–915 (1977).MathSciNetzbMATHGoogle Scholar
  18. [18]
    Frank, R., Hertling, J., and Ueberhuber, C.W.: Iterated defect correction based on estimates of the local discretization error, Report Nr. 18/76 des Instituts für Numerische Mathematik, Technische Universität Wien (1976).Google Scholar
  19. [19]
    Frank, R., and Ueberhuber, C.W.: Iterated defect correction of the efficient solution of systems of ordinary differential equations, EIT 17, 146–159 (1977).MathSciNetzbMATHGoogle Scholar
  20. [20]
    Georg, K.: A simplicial algorithm with applications to optimization, variational inequalities and boundary value problems, to appear in Proceedings of Symposium on Fixed Point Algorithms and Complementarity, Southampton, England, 1979.Google Scholar
  21. [21]
    Jürgens, H., Peitgen, H.-O., and Saupe, D.: Topological perturbations in the numerical study of nonlinear eigenvalue and bifurcation problems, in Proceedings of Symposium on Analysis and Computation of Fixed Points, Madison, Wis., 1979, Academic Press, New York ed. S.M. Robinson 1980, 139–181.CrossRefGoogle Scholar
  22. [22]
    Keller, H.B.: Accurate difference methods for nonlinear two point boundary value problems, SIAM J. Numer.Anal. 11, 305–320 (1974).MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    Keller, H.B.: Numerical methods for two point boundary value problems, Blaisdell, Waltham, Mass. 1968.zbMATHGoogle Scholar
  24. [24]
    Keller, H.B. and Peryra, V.: Difference methods and deffered corrections for ordinary boundary value problems, SIAM J. Num.Anal., 16, 241–259 (1979).CrossRefGoogle Scholar
  25. [25]
    Kellogg, R.B., Li, T.Y., and Yorke, J.: A constructive proof of the Brouwer fixed point theorem and computational results, SIAM J. Num.Anal. 4, 473–483 (1976).MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    McCormick, S.F.: Multigrid methods; an alternate view, Lawrence Livermore Laboratory Reports, 1979.Google Scholar
  27. [27]
    Peitgen, H.-O. and Prüfer, M.: The Leray Schauder continuation method is a constructive element in the numerical study of nonlinear eigenvalue and bifurcation problems, Funct.Diff. Equat. and Approx. of Fixed Pts., Springer L.N. 730(1980) 326–409MathSciNetzbMATHGoogle Scholar
  28. [28]
    Pereyra, V.L.: Iterated deferred corrections for nonlinear operator equations, Numer.Math. 10, 316–323 (1967).MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    Pereyra, V., Proskurowsky, W., and Widlund, O.: High order fast Laplace solvers for the Dirichlet problem on general regions, Math. Comp. 31, 1–16 (1977).MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    Rheinboldt, W.: Solution field of nonlinear equations and continuation methods, Technical Report ICMA-79-04, March 1979.Google Scholar
  31. [31]
    Richardson, L.F.: The approximate arithmetical solution by finite differences of physical problems involving differential equations, with applications to the stresses in a masonry dam, Philos. Trans.Roy. Soc. London Ser.A, 210, 307–357 (1910).CrossRefGoogle Scholar
  32. [32]
    Simpson, R.B.: Finite difference methods for mildly nonlinear eigenvalue problems, SIAM J. Num.Anal. 8, 190–211 (1971).MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    Stetter, H.J.: Asymptotic expansions for the error of discretization algorithms for nonlinear functional equations, Numer. Math. 7, 18–31 (1965).MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    Stetter, H.J.: Analysis of dicretization methods for ordinary differential equations, Springer-Verlag, Berlin-Heidelberg-New York, 1973.CrossRefGoogle Scholar
  35. [35]
    Stetter, H.J.: The defect correction principle and discretization methods, Numer.Math. 29, 425–443 (1978).MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36.
    Wasow, W.: Discrete approximations to elliptic differential equations, Z. Angew.Math. Phys. 6, 81–97 (1955).MathSciNetCrossRefzbMATHGoogle Scholar
  37. [37]
    Watson, L.T.: An algorithm that is globally convergent with probability one for a class of nonlinear two-point boundary value problems, SIAM J. Num.Anal. (1979).Google Scholar
  38. [38]
    Zadunaisky, P.E.: A method for the estimation of errors propagated in the numerical solution of a system of ordinary differential equations, in "The theory of orbits in the solar system and in stellar systems" Proc. of Intern. Astronomical Union, Symp. 25, Thessaloniki, Ed. G. Contopoulos, 1964.Google Scholar
  39. [39]
    Zadunaisky, P.E.: On the accuracy in the numerical computation of orbits, in "Periodic Orbits, Stability and Resonances", Ed. G.E.O. Giacaglia, Dordrecht-Holland, 216–227 (1970).Google Scholar
  40. [40]
    Zadunaisky, P.E.: On the estimation of errors propagated in the numerical integration of ordinary differential equations, Numer. Math. 27, 21–40 (1976).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • E. L. Allgower
    • 1
  • K. Böhmer
    • 2
  • S. Mc Cormick
    • 1
  1. 1.Mathematics DepartmentColorado State UniversityFort CollinsUSA
  2. 2.Fachbereich MathematikUniversität MarburgMarburg

Personalised recommendations